Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Jackson, KY

May 27, 2000Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2000, 8:15 PM EDT for Harlan County, Kentucky. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 8:15 PM EDT (00:15 UTC)
Expired
May 27, 2000, 9:15 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Harlan County, KY

What was reported inside it

TimeReportWhereRemark
May 27, 8:41 PM EDTThunderstorm WindPathfork, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS53 KJKL 280017
SVRJKL
KYC095-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 915 PM EDT

* AT 814 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  SOUTHWEST OF INSULL...OR ABOUT 11 MILES NORTHEAST OF MIDDLESBORO...
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVA AT 820 PM EDT
  HENSLEY STORE AT 825 PM EDT
  MARTINS FORK LAKE AT 830 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT 
SUNDAY MORNING FOR SOUTHEASTERN KENTUCKY. 

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:00 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 27, 3:00 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT SAT MAY 27 2000

18Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER IOWA WITH A WARM
FRONT STRETCHED EAST TO NORTHEAST KENTUCKY. A COLD FRONT RUNS SOUTH
OF THE LOW DOWN TO EAST OKLAHOMA. EAST KENTUCKY IS AWASH WITH
OUTFLOW BOUNDARIES FROM THE EARLIER CONVECTION. THE NEXT MCS ON OUR
SLATE IS JUST ENTERING THE SOUTHWEST PORTION OF KENTUCKY. HIGH
CLOUDS FROM THIS ARE SPREADING EAST AND WILL LIMIT OUR TEMPERATURE
RECOVERY LATE THIS AFTERNOON. HOWEVER...WE REMAIN IN AN UNSTABLE AND
MOISTURE LADEN ENVIRONMENT WITH THE WARM FRONT NEARBY...AS THE
OUTFLOW MOVES EAST ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS
POSSIBLE THIS EVENING.

AS FOR THE BIG PICTURE...AT 500 MB THE MODELS ARE IN GOOD AGREEMENT
EARLY ON BEFORE THE AVN RUNS OFF ON A TANGENT ATTEMPTING TO CUT OFF
THE SEMI-CLOSED LOW THAT ROLLS THROUGH THE OHIO VALLEY BY 36 HOURS.
THE ETA AND NGM ARE CONSISTENT WITH EACH OTHER AND THEIR PREVIOUS
RUNS KEEPING THE WAVE OPEN AND PROGRESSIVE ENOUGH TO MAKE IT TO THE
EAST COAST AT 48 HOURS. THE AVN ON THE OTHER HAND CUTS OFF THE LOW
OVER THE SOUTHERN APPALACHIANS AND KEEPS THE SOUTHEAST WET THROUGH
72 HOURS. IRONICALLY...DESPITE THESE STRIKING DIFFERENCES ALOFT THE
SFC PATTERN...RH AND QPF ARE SIMILAR IN TIME AND LOCATION ACROSS
EAST KENTUCKY. THE MODELS ALL TAKE THE SFC EAST THROUGH THE SOUTHERN
OHIO VALLEY TONIGHT...STRENGTHENING IT SUNDAY AS IT PASSES TO THE
NORTH. A COLD FRONT WILL WHIP ACROSS THE STATE LATE TONIGHT WITH
DRIER AIR TO FOLLOW DURING THE MORNING. A COUPLE OF VORTS SPIN
AROUND THIS LOW AND KEEP THE THREAT OF PRECIPITATION GOING SUNDAY
NIGHT.

AS FOR SENSIBLE WEATHER THE MAIN SHOW WILL BE TONIGHT. THIS EVENING
CONVECTION IS A GOOD BET...ESPECIALLY ACROSS THE SOUTH...AS THE
OUTFLOW BOUNDARIES AND ON GOING MCS PROGRESS EAST. THEN EXPECT A
LULL LATE THIS EVENING BEFORE ADDITIONAL CONVECTION AND MCS ACTIVITY
MOVES THROUGH TOWARD MORNING PUSHED BY THE LOWS COLD FRONT.
FOLLOWING THE FRONT THINGS WILL ATTEMPT TO DRY OUT FOR A TIME...
HOWEVER THE UPPER LOW BRINGS PLENTY OF DYNAMICS AND A COLD POOL TO
THE AREA FOR SUNDAY AFTERNOON CAUSING LIS TO FALL TO -9 WITH CAPES
APPROACHING 2000 J/KG. LOWERING WET BULB ZERO VALUES WILL GIVE US A
BETTER CHANCE OF HAIL AND DOWNBURST WINDS FROM THE CONVECTION
SUNDAY. EXPECT WRAP AROUND MOISTURE TO LINGER LIGHT PRECIPITATION
CHANCES THROUGH SUNDAY NIGHT. FOR NOW WILL TRY TO PLAY MEMORIAL DAY
DRY WITH JUST SOME MORNING LOW CLOUDS GOING TO CU BY AFTERNOON.
HOWEVER...IF THE AVN IS ON TO SOMETHING THEN SHOWERS WOULD REMAIN A
POSSIBILITY.

FLASH FLOOD WATCH CONTINUES TONIGHT AND INTO SUNDAY MORNING GIVEN
THE DEWPOINTS IN THE LOW 70S...PWS AROUND 1.75 INCHES...EXPECTED
ROUNDS OF CONVECTION THIS EVENING AND OVERNIGHT...AND SOAKED GROUND
FROM THE EARLIER MCS(S)

IN THE EXTENDED THE MODELS CONTINUE TO BE MUDDLED WITH THE MRF THE
BEST BET AT THIS TIME PER PMDEPD. AM CONCERNED ABOUT THE
POSSIBILITIES OF ADDITIONAL MCS ACTIVITY AS THE RIDGE BUILDS INTO
THE TENNESSEE VALLEY...BUT WILL LEAVE JUST PC FOR NOW.

FWC/FAN NUMBERS APPEAR REASONABLE AND WILL NOT STRAY FAR.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. THANKS FOR THE
COORDINATION CALLS ILN AND RLX.

.JKL...FLASH FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR THE ENTIRE
CWA.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:59 PM EDTSevere Thunderstorm WarningJKLMartin31 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningJKLPike30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.